Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

August 20, 2021Bates County, Cass County, Johnson County, Missouri; Linn County, Miami County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 20, 2021, 11:18 PM CDT for Bates County, Cass County, Johnson County, Missouri; Linn County, Miami County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 11:18 PM CDT (04:18 UTC)
Expired
Aug 21, 2021, 12:00 AM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Hail
0.25 in
Wind
50

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 48 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3676 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS83 KEAX 210418
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1118 PM CDT Fri Aug 20 2021
 
KSZ057-060-105-MOZ037-038-043>045-053-054-210500-
Johnson KS-Miami KS-Linn KS-Bates MO-Cass MO-Johnson MO-Lafayette MO-
Pettis MO-Henry MO-Jackson MO-
1118 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Miami, Linn, southern
Johnson, Cass, northwestern Henry, Bates, west central Pettis,
southwestern Lafayette, southern Jackson and Johnson Counties through
MIDNIGHT CDT...

At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Corder to near Lane. Movement was south at
40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Overland Park, Olathe, Lee's Summit, Blue Springs, Leawood,
Grandview, Belton, Raymore, Gardner, Warrensburg, Grain Valley,
Harrisonville, Pleasant Hill, Oak Grove, Paola, Spring Hill, Odessa,
Greenwood, Peculiar and Osawatomie.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 25 and 44.
 Interstate 35 in Kansas between mile markers 200 and 215.
 Interstate 470 near mile marker 1, and between mile markers 3 and
12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas...and west central Missouri.

&&

LAT...LON 3804 9508 3880 9505 3908 9396 3869 9331
      3822 9408 3803 9486
TIME...MOT...LOC 0418Z 346DEG 34KT 3905 9361 3848 9505 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Leighton

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:48 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 6:48 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT Fri Aug 20 2021

.Discussion...
Issued at 232 PM CDT FRI AUG 20 2021

Today and Tonight:

In the short term forecast our main focus will be
on tonight as a shortwave slides across the Northern Plains. Storms
are expected to develop along an associated cold front across
Eastern Nebraska and Western Iowa this afternoon. This will slowly
slide to the south reaching northwest Missouri after 6pm. Model
soundings show ample CAPE values and at least some marginal shear
ahead of the approaching front which should be enough to support
some strong to severe storms as they slide south this evening. The
main threat should be strong winds up to 60 mph, however some large
hail is certainly possible as well in northwest Missouri where
instability is highest. While training storms don't look likely,
localized flash flooding is still a treat with storms producing
heavy rainfall in some locations. The one caveat is that cloud
cover today has been more persistent that expected which could
somewhat limit how widespread any severe storms are.  As storms
slide to the southeast, they should weaken some, but strong winds
are still a possibility as storms approach the KC area around
10pm. Storms will continue moving to the southeast overnight,
exiting the area before sunrise on Saturday.

The Weekend:

Saturday looks to be mostly dry. After the passage of
the cold front from Friday, we should see some brief relief from the
heat with temperatures in the lower 80s across northern parts of the
area, and mid 80s across the south. Unfortunately that won't last
very long as high pressure and ridging starts to build over the
southern and central Plains. This will allow for the return of
southerly flow and hot temperatures starting Sunday. Sunday
afternoon, highs look to be near 90 across much of the area.

Next Week:

Heading into the work week, the heat looks to continue. A few precip
chances expected during the mid week as a few waves pulse across the
ridge. Despite that, temperatures around 90-95 degrees are
expected each day next week. Additionally heat indices of 100 to
105 will be possible.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 640 PM CDT FRI AUG 20 2021

A line of thunderstorms will approach the terminals from the
west/northwest later this evening...likely timing being between
02-04Z for NE KS and NW MO terminals and 03-04Z for terminals
along and south of I-70. Strong winds of 30-45kts will be possible
with this line as it moves through. Visibility will also decrease
due to moderate to heavy rainfall. Winds will decrease and
visibility will improve on the backside of the line with skies
clearing mid morning on Saturday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...PietrychaP
Hazardous weather outlook, Aug 20, 4:03 AM CDT, 19 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
403 AM CDT Fri Aug 20 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-210915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
403 AM CDT Fri Aug 20 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms will be possible this evening into tonight for areas
 along and west of Interstate 35. Damaging winds, large hail and
 frequent lightning are the main threats however, localized flash
 flooding and an isolated tornado cannot be ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 This unsettled pattern is expected to continue into the weekend with
 scattered storms possible both Saturday and Sunday however, severe
 weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 20, 10:11 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1011 PM CDT Fri Aug 20 2021

KSZ057-103>105-MOZ021-022-028>031-037-038-043-210400-
Wyandotte KS-Miami KS-Leavenworth KS-Johnson KS-Cass MO-Ray MO-
Clay MO-Platte MO-Carroll MO-Clinton MO-Lafayette MO-Jackson MO-
Caldwell MO-
1011 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southern Leavenworth,
Wyandotte, northern Miami, Johnson, southwestern Carroll, Jackson,
northwestern Cass, Clay, southeastern Clinton, Ray, southern
Caldwell, northwestern Lafayette and southeastern Platte Counties
through 1100 PM CDT...

At 1011 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowgill to near Eudora. Movement was
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leavenworth, Leawood, Raytown,
Liberty, Gladstone, Grandview, Belton, Prairie Village, Raymore,
Gardner, Grain Valley and Lansing.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 32.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 36.
 Interstate 35 in Kansas between mile markers 200 and 235.
 Interstate 29 between mile markers 0 and 16.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 30, and between mile
markers 32 and 83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Kansas...and north central,
northwestern and west central Missouri.

&&

LAT...LON 3918 9518 3966 9388 3933 9347 3845 9506
      3898 9506 3899 9507 3898 9509 3896 9508
      3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0311Z 309DEG 25KT 3959 9390 3892 9501

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Leighton
Special weather statement, Aug 20, 10:29 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1029 PM CDT Fri Aug 20 2021

KSZ025-102-103-MOZ020-028-210415-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
1029 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of south central
Doniphan, northwestern Leavenworth, southeastern Atchison,
southwestern Buchanan and northwestern Platte Counties through 1115
PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nortonville, or near Valley Falls, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leavenworth, Atchison, Platte City, Weston, Dearborn, Rushville,
Easton, Tracy, Lewis And Clark Village, Doniphan, De Kalb,
Farmington, Iatan, Fort Leavenworth, Faucett, Bean Lake, Stillings,
Lewis And Clark Vi, Beverly and East Leavenworth.

This includes Interstate 29 between mile markers 19 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3970 9502 3958 9475 3933 9477 3918 9518
      3942 9518 3942 9547 3945 9550
TIME...MOT...LOC 0329Z 247DEG 34KT 3940 9537

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Leighton
Local storm report, Aug 20, 11:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1105 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND DMG     2 SSW BEVERLY HILLS     39.13N 94.75W
08/20/2021                   WYANDOTTE          KS   EMERGENCY MNGR

            TWO INCH BRANCHES KNOCKED DOWN.

&&

CDB
Local storm report, Aug 20, 11:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND DMG     2 SW BEVERLY HILLS      39.14N 94.76W
08/20/2021                   WYANDOTTE          KS   EMERGENCY MNGR

            THREE INCH BRANCHES KNOCKED DOWN.

&&

CDB
Local storm report, Aug 20, 11:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1111 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     3 N DE SOTO             39.03N 94.98W
08/20/2021                   LEAVENWORTH        KS   EMERGENCY MNGR

            TREE KNOCKED DOWN ONTO POWER LINES AT 171ST
            AND CANTRELL ROAD.

&&

CDB
Special weather statement, Aug 20, 11:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1118 PM CDT Fri Aug 20 2021

KSZ057-060-105-MOZ037-038-043>045-053-054-210500-
Johnson KS-Miami KS-Linn KS-Bates MO-Cass MO-Johnson MO-Lafayette MO-
Pettis MO-Henry MO-Jackson MO-
1118 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Miami, Linn, southern
Johnson, Cass, northwestern Henry, Bates, west central Pettis,
southwestern Lafayette, southern Jackson and Johnson Counties through
MIDNIGHT CDT...

At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Corder to near Lane. Movement was south at
40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Overland Park, Olathe, Lee's Summit, Blue Springs, Leawood,
Grandview, Belton, Raymore, Gardner, Warrensburg, Grain Valley,
Harrisonville, Pleasant Hill, Oak Grove, Paola, Spring Hill, Odessa,
Greenwood, Peculiar and Osawatomie.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 25 and 44.
 Interstate 35 in Kansas between mile markers 200 and 215.
 Interstate 470 near mile marker 1, and between mile markers 3 and
12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas...and west central Missouri.

&&

LAT...LON 3804 9508 3880 9505 3908 9396 3869 9331
      3822 9408 3803 9486
TIME...MOT...LOC 0418Z 346DEG 34KT 3905 9361 3848 9505

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:39 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway51 min
Aug 20, 8:10 PM CDTSevere Thunderstorm WarningEAXHolt20 min
Aug 20, 8:29 PM CDTSpecial Weather StatementEAXAndrew, Buchanan, Holt31 min
Aug 20, 8:31 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb, Gentry, Holt and 1 more44 min
Aug 20, 9:13 PM CDTSpecial Weather StatementEAXBuchanan, Platte47 min
Aug 20, 9:41 PM CDTSpecial Weather StatementEAXBuchanan, Caldwell, Clay, Clinton, Platte49 min
Aug 20, 10:11 PM CDTSpecial Weather StatementEAXClay, Jackson, Ray49 min
Aug 20, 10:44 PM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Platte46 min
Aug 20, 11:39 PM CDTSpecial Weather StatementEAXCooper, Howard, Pettis, Saline51 min
Aug 21, 12:02 AM CDTSpecial Weather StatementEAXHenry, Pettis28 min
Aug 20, 10:29 PM CDTSpecial Weather StatementEAXAtchison46 min

Nearby

Special Weather Statements in Missouri, 2021Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.